Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS Newport/Morehead City, NC

September 15, 1997Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Sep 15, 1997, 4:41 AM EDT for Duplin County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 1997, 4:41 AM EDT (08:41 UTC)
Expired
Sep 15, 1997, 7:00 AM EDT
In force
2 hr
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Duplin County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 150842
FFWMHX
NCC061-151100-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
441 AM EDT MON SEP 15 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 700 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...SOUTHERN DUPLIN COUNTY
 
AT 439 AM NATIONAL WEATHER SERVICE RADARS INDICATED PERSISTENT
STRONG THUNDERSTORMS OVER MUCH OF SOUTHERN DUPLIN COUNTY MOVING
EAST AT 15 MPH. RADAR RAINFALL ESTIMATES INDICATE BETWEEN 3 AND
4 INCHES OF RAIN HAVE FALLEN JUST SOUTH OF KENANSVILLE SINCE
330 AM.
 
RURAL LOCATIONS BETWEEN KENANSVILE AND WALLACE CAN EXPECT AN
ADDITIONAL 1 TO 2 INCHES OF RAIN THROUGH 530 AM WITH FLOODING
LIKELY IN THE ROUTE 11 AREA JUST NORTH OF CHARITY.
 
THE THUNDERSTORMS SHOULD BEGIN TO MOVE OUT OF SOUTHERN DUPLIN
COUNTY BETWEEN 5 AND 6 AM.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
RVT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:20 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 15, 2:20 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 AM EDT MON SEP 15 1997

ZFP: A BIT OF A TOUGH CALL ON CLD COVER ACROSS THE E TDA. SUGGEST THAT
WE CONTINUE PARTLY CLOUDY WELL INLAND AND NRN ZONES AND SHOOT FOR MOSTLY
CLOUDY SRN AREAS INCLUDING S COAST. POPS FROM 20/30 N TO 40/50 S. HIGH
TEMPS LOOK PRETTY GOOD IN CURRENT PACKAGE...LOW/MID 80S. CONTINUE LOW
POPS TUE FAR SRN ZONES FOR MAINLY AFTN TSRA ALONG SEA BREEZE.

CWF: STILL DEALING WITH A WEAK PRES PATTERN AND NO BIG CHANGES IN STORE.
QUITE A BIT OF VARIABILITY IN WND DIRECTIONS SINCE WATERS REMAIN UNSPLIT
WHICH IS STILL FINE WITH ME GIVEN INSIGNIFICANCE OF LIGHT FLOW. WILL
PROBABLY START OFF WITH A SE COMPONENT TDA AND CONTINUE VRBL TONIGHT...
BECOMING SE AGAIN TUE AFTN. SEAS 2-3 FT.

DISC: RATHER STABLE TO THE E OF AREA WHERE CONVECTION FIRING EARLY THIS
MORNING ACROSS SE NC. LOW LVL THETA SLOWLY INCREASING HOWEVER AND EXPECT
SE BLYR FLOW TO MAINTAIN THIS TREND. 00Z ETA SHOWS BEST LIFT AND CHCS
FOR CONVECTIVE RNFL ALG THE COAST BTWN 12Z AND 18Z. SOME SUBSIDENCE
IN THE WAKE OF SHORT WAVE SHOULD BEGIN TO FILTER OVR INLAND AREAS OF
ERN NC THIS AFTN PUTTING A LID ON FURTHER SHRA/TSRA...BUT STILL A CHC
OF SOME ACTIVITY LINGERING LATER TDA ALG SRN AND CENTRAL COASTS AND
THE OUTER BANKS. FOR TUE...THINGS LOOK A BIT MORE STBL BUT COULD SEE
A FEW TSRA ON THE SE COAST AS SEA BREEZE RUSHES INLAND WITH LIGHT SE
FLOW AND HIGH TIDE COMING IN AT MID AFTN.

.MHX...NONE.

RVT

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:27 AM EDTFlash Flood WarningMHXDuplin2 hr
Sep 15, 2:53 PM EDTSevere Thunderstorm WarningMHXOnslow52 min

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.